Stability of radiative shock profiles for hyperbolic-elliptic coupled systems

Toan Nguyen, Ramón G. Plaza, Kevin Zumbrun

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

Extending previous work with Lattanzio and Mascia on the scalar (in fluid-dynamical variables) Hamer model for a radiative gas, we show nonlinear orbital asymptotic stability of small amplitude shock profiles of general systems of coupled hyperbolic-elliptic equations of the type modeling a radiative gas, that is, systems of conservation laws coupled with an elliptic equation for the radiation flux, including in particular the standard Euler-Poisson model for a radiating gas. The method is based on the derivation of pointwise Green function bounds and description of the linearized solution operator, with the main difficulty being the construction of the resolvent kernel in the case of an eigenvalue system of equations of degenerate type. Nonlinear stability then follows in standard fashion through linear estimates derived from these pointwise bounds, combined with energy estimates of nonlinear damping type.

Original languageEnglish (US)
Pages (from-to)428-453
Number of pages26
JournalPhysica D: Nonlinear Phenomena
Volume239
Issue number8
DOIs
StatePublished - Apr 15 2010

Fingerprint

shock
profiles
gases
estimates
conservation laws
eigenvalues
Green's functions
derivation
damping
scalars
operators
orbitals
fluids
radiation
energy

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Applied Mathematics

Cite this

Nguyen, Toan ; Plaza, Ramón G. ; Zumbrun, Kevin. / Stability of radiative shock profiles for hyperbolic-elliptic coupled systems. In: Physica D: Nonlinear Phenomena. 2010 ; Vol. 239, No. 8. pp. 428-453.
@article{085fc37f5e23445592a685a214e4712d,
title = "Stability of radiative shock profiles for hyperbolic-elliptic coupled systems",
abstract = "Extending previous work with Lattanzio and Mascia on the scalar (in fluid-dynamical variables) Hamer model for a radiative gas, we show nonlinear orbital asymptotic stability of small amplitude shock profiles of general systems of coupled hyperbolic-elliptic equations of the type modeling a radiative gas, that is, systems of conservation laws coupled with an elliptic equation for the radiation flux, including in particular the standard Euler-Poisson model for a radiating gas. The method is based on the derivation of pointwise Green function bounds and description of the linearized solution operator, with the main difficulty being the construction of the resolvent kernel in the case of an eigenvalue system of equations of degenerate type. Nonlinear stability then follows in standard fashion through linear estimates derived from these pointwise bounds, combined with energy estimates of nonlinear damping type.",
author = "Toan Nguyen and Plaza, {Ram{\'o}n G.} and Kevin Zumbrun",
year = "2010",
month = "4",
day = "15",
doi = "10.1016/j.physd.2010.01.011",
language = "English (US)",
volume = "239",
pages = "428--453",
journal = "Physica D: Nonlinear Phenomena",
issn = "0167-2789",
publisher = "Elsevier",
number = "8",

}

Stability of radiative shock profiles for hyperbolic-elliptic coupled systems. / Nguyen, Toan; Plaza, Ramón G.; Zumbrun, Kevin.

In: Physica D: Nonlinear Phenomena, Vol. 239, No. 8, 15.04.2010, p. 428-453.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Stability of radiative shock profiles for hyperbolic-elliptic coupled systems

AU - Nguyen, Toan

AU - Plaza, Ramón G.

AU - Zumbrun, Kevin

PY - 2010/4/15

Y1 - 2010/4/15

N2 - Extending previous work with Lattanzio and Mascia on the scalar (in fluid-dynamical variables) Hamer model for a radiative gas, we show nonlinear orbital asymptotic stability of small amplitude shock profiles of general systems of coupled hyperbolic-elliptic equations of the type modeling a radiative gas, that is, systems of conservation laws coupled with an elliptic equation for the radiation flux, including in particular the standard Euler-Poisson model for a radiating gas. The method is based on the derivation of pointwise Green function bounds and description of the linearized solution operator, with the main difficulty being the construction of the resolvent kernel in the case of an eigenvalue system of equations of degenerate type. Nonlinear stability then follows in standard fashion through linear estimates derived from these pointwise bounds, combined with energy estimates of nonlinear damping type.

AB - Extending previous work with Lattanzio and Mascia on the scalar (in fluid-dynamical variables) Hamer model for a radiative gas, we show nonlinear orbital asymptotic stability of small amplitude shock profiles of general systems of coupled hyperbolic-elliptic equations of the type modeling a radiative gas, that is, systems of conservation laws coupled with an elliptic equation for the radiation flux, including in particular the standard Euler-Poisson model for a radiating gas. The method is based on the derivation of pointwise Green function bounds and description of the linearized solution operator, with the main difficulty being the construction of the resolvent kernel in the case of an eigenvalue system of equations of degenerate type. Nonlinear stability then follows in standard fashion through linear estimates derived from these pointwise bounds, combined with energy estimates of nonlinear damping type.

UR - http://www.scopus.com/inward/record.url?scp=76349103020&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=76349103020&partnerID=8YFLogxK

U2 - 10.1016/j.physd.2010.01.011

DO - 10.1016/j.physd.2010.01.011

M3 - Article

AN - SCOPUS:76349103020

VL - 239

SP - 428

EP - 453

JO - Physica D: Nonlinear Phenomena

JF - Physica D: Nonlinear Phenomena

SN - 0167-2789

IS - 8

ER -